Roxanol-How do you describe the effects to the family?

  1. 0
    Hello everyone,

    I have started orienting in my hospice unit and I have to tell you, I'm loving my new job so far. I love what I can do for a patient and for a family during the dying process and it seems I have a certain insight into this, don't ask me how, it just came with the transition. I take it as a sign of making the right move. Plus, I listen well to those experienced nurses around me and soak up all the info possible.

    My question is regarding SL Roxanol. I was warned by my preceptor on the subject of teaching how morphine decreases respirations. For those of you who have dealt with this, what are some suggestions you can give me to steer clear of the idea of the morphine "killing" their loved one? I understand this is an education area and I just need to know the best way to approach/explain it. Are there certain phrases you have used that have been successful? Easing respirations, helping them relax, etc?

    Thanks again for your weath of knowledge,

    JacelRN
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 22,665 Views
    Find Similar Topics
  4. 5 Comments so far...

  5. 3
    Quote from JacelRN
    Hello everyone,

    I have started orienting in my hospice unit and I have to tell you, I'm loving my new job so far. I love what I can do for a patient and for a family during the dying process and it seems I have a certain insight into this, don't ask me how, it just came with the transition. I take it as a sign of making the right move. Plus, I listen well to those experienced nurses around me and soak up all the info possible.

    My question is regarding SL Roxanol. I was warned by my preceptor on the subject of teaching how morphine decreases respirations. For those of you who have dealt with this, what are some suggestions you can give me to steer clear of the idea of the morphine "killing" their loved one? I understand this is an education area and I just need to know the best way to approach/explain it. Are there certain phrases you have used that have been successful? Easing respirations, helping them relax, etc?

    Thanks again for your weath of knowledge,

    JacelRN
    first and foremost, congratulations in orienting to hospice.
    you will indeed, find it very fulfulling, especially where you've stated it feels natural to you.

    about the roxanol sl....

    you can always tell the families;

    -it decreases their need for oxygen so they won't be air-hungry
    -it changes the patient's perception of pain; even if they have resp rattling or appear agitated, the pt is not even aware of it.
    -assure the family that you will be closely monitoring their loved one and that there are usually parameters on when it can be given.
    -perhaps most important, try to explain to them that it is not the morphine that kills the pt but the disease process itself. the morphine merely allowed the patient's stressors (pain which greatly increases adrenaline and cortisol levels) to diminish to a level where the disease process resulted in the pt's passing and not the morphine.

    wishing you peace....you'll do beautifully jacel.

    leslie
    Hospice Nurse LPN, Vtachy1, and tewdles like this.
  6. 0
    I have had this conversation with a few families. It is never an easy thing to talke about. I find that it helps if 1). you make sure you have TIME to spend with the family, 2). sit down at eye level to them, 3). Involve the dying patient in the conversation with the family...even if they cannot respond. This conveys compassion and caring. Explain to them that Morphine does not end someones life but that it will RELAX the body and all its systems. With this deep relaxation, the loved one will not have to fight to stay alive but that only GOD really knows when death will actually come. (WATCH FOR APPROPRIATENESS with spirituality). Best of luck in your position. I too, feel pulled to work with hospice/death...it is a passion for me. But my passion, also has a spiritual aspect, not all do.
  7. 0
    I think a lot of people just have a problem with the word itself: Morphine. It brings up a lot of preconceived ideas. I am agnostic, but if I'm with someone who believes in God, I often say that it is a natural substance that was put on earth to help us. I usually say that they can try a small amount and it will work quickly, but it will also leave the body within a few hours. I reinforce the idea that at the doses they will be using, it will not hurry death along, it will just make it so that the person can be comfortable.
  8. 0
    see "hospice patient alliance": "mother killed by hospice with morphine overdose. see FDA letter dated 2/2009 boehringer ingelheim roxane inc.
  9. 3
    Several points I discuss:

    Most side effects people get used to- but not constipation.

    SL morphine is processed differently than IV morphine, so it has less tendency to cause confusion, hallucinations, somnolence

    Morphine helps dilate the blood vessels of the heart which can help improve cardiac situations (remember MONA?)

    Morphine has the effect of causing the brain to think a person is getting enough oxygen, thus treating dyspnea and slowing respirations-close monitoring will make sure a pt gets enough for comfort without overdosing. Also, pain and dyspnea are natural opioid antagonists

    Also, a common phenomena in actively dying pt's is that symptoms that are unmanaged will cause stimulation of the sympathetic nervous system (fight or flight). The main effect of this is more alertness than would be expected (for example, someone may be mottled with terminal congestion but wide awake). Treating these symptoms will allow pt's parasympathetic nervous system to take over, and patients will relax and sometimes you will see major changes in the next few hours.

    The other lesson that was very hard to learn at the beginning is that not every patient will die comfortably- sometimes they or their families will never be willing to allow the 'M' word to be given.
    Last edit by ErinS on Feb 22, '11


Top